MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 CORING TOOL; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 CORING TOOL; VENTRICULAR (ASSIST) BYPASS
Model Number 10005872
Medical Device Problem Codes Mechanical Problem (1384); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/26/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while unpacking the coring tool, the perfusionist recognized a bend in the center pin and the helix of the coring tool.Another coring tool was used.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was further reported that hospital recognized the damage, and another coring tool was used.There were no patient consequences.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: evaluation of the returned coring tool and submitted photographs confirmed damage to the guide pin and helix; however, a specific cause for this damage could not be conclusively determined through this evaluation.The coring tool was returned in used condition.Residue consistent with blood was present on the ends of the guide pin and helix.Visual inspection revealed that the guide pin was bent and protruding through the end of the helix coil.The helix coil was also observed to be slightly bent in the same direction as the center pin.Under magnification, the edge of the cutting blade appeared unremarkable.The locking tabs on the rear of the tool appeared to function as intended.The submitted photographs captured residue consistent with blood on the tool handle and blade body.Additionally, the photos captured the helix coil bent in a different direction than the guide pin.This direction of bending did not appear to be consistent with the returned state of the product, suggesting that additional bending occurred after the submitted photographs were taken.Review of the manufacturing documentation, which includes inspecting the tool for damage, found no deviations from manufacturing or quality assurance specifications.This evaluation could not conclusively determine when or how the guide pin and helix initially became bent.The heartmate 3 lvas instructions for use (ifu), rev.B, is currently available.Section 5 of the ifu, "surgical procedures", provides instructions on all surgical procedures, including preparing the ventricular apex site and inserting the pump in the ventricle.The heartmate 3 coring tool ifu, rev.G, contains information needed to properly and safely use the heartmate 3 coring tool to core the left ventricle and remove cored tissue.The ifu instructs the user to notify appropriate abbott medical personnel if there is a change in how the device works, sounds, or feels.The ifu also states to ensure that that the coring tool is not damaged prior to use.The relevant sections of the device history records for heartmate 3 coring tool, lot number 10588934, were reviewed and showed no deviations from manufacturing or quality assurance specification.The coring tool lot passed all inspection steps, including inspection steps in place for identifying a bent pin or helix.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was later reported that according to the customer the bend center pin was observed immediately after unpacking the coring tool.Contamination with blood was a result as the customer tried to use it anyway.As it was not possible to use it with the bend pin, they opened the backup coring tool.

Brand Name
HEARTMATE 3 CORING TOOL
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22126227
Report Number2916596-2025-03547
Device Sequence Number20656072
Product Code DSQ
UDI-Device Identifier00813024013075
UDI-Public(01)00813024013075(10)10588934(17)271106
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number10005872
Device Catalogue Number10005872
Device Lot Number10588934
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2025
Supplement Date Received by Manufacturer06/05/2025
08/06/2025
Initial Report FDA Received Date06/02/2025
Supplement Report FDA Received Date06/26/2025
08/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/06/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown